Arizona, 2018

Flash Flood in Arizona, August 16, 2018

August 16, 2018 · NWS PSR · 1 event in 1 county or zone

Thunderstorms with locally heavy rain developed across the far southern portion of Yuma County during late afternoon and early evening hours on August 16th. Some of the stronger storms generated peak rainfall rates near or above 2 inches per hour which were sufficient to cause some flash flooding near the Mexican Border, in the Cabeza Prieta Wildlife Refuge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms with locally heavy rain developed across the far southern portion of Yuma County during late afternoon and early evening hours on August 16th. Some of the stronger storms generated peak rainfall rates near or above 2 inches per hour which were sufficient to cause some flash flooding near the Mexican Border, in the Cabeza Prieta Wildlife Refuge. Much of the flooding occurred near 1700MST. Personnel at the refuge reported flooding along the western portions of the refuge and near the western entrance to the refuge. They supplied images that depicted flooded roads and washes. A Flash Flood Warning was issued for the area at 1636MST and it remained in effect until 1930MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 16, 1:40 PM MST, 3 hours earlier.

Area forecast discussion, Aug 16, 1:40 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Phoenix AZ
140 PM MST Thu Aug 16 2018

.UPDATE...Updated fire weather discussion

&&

.SYNOPSIS...
Locally heavy rainfall capable of producing flash flooding will be
possible across western Arizona and parts of southeast California
through this evening. Elsewhere, isolated to scattered
thunderstorms are forecast this evening. Thunderstorm chances will
gradually decrease into the weekend, eventually becoming confined
to only the higher terrain of south-central Arizona. Temperatures
will also warm to near seasonal normals this weekend. Better
thunderstorm chances return by the middle of next week as
temperatures decrease closer to normal.

&&

DISCUSSION...A complex forecast continues to unfold today across
south-central and southwest Arizona. The air mass is extremely
moist, with observed precipitable water values near 2 inches and
dewpoints in the 70s over the lower deserts. Visible satellite
imagery shows extensive CU/CB development across areas that have
heated up significantly since this morning, reflecting the very
weakly capped and moderately unstable air mass in place. Cloud
cover is gradually eroding over south-central Arizona, including
the Phoenix area, while remaining slightly more entrenched over
southern Gila County. A Flash Flood Watch has been hoisted west of
Phoenix to account for the potential for very heavy rainfall and
slow storm motions. A few strong hybrid/wet downbursts could also
accompany the strongest convection, but overall any significant damaging
wind/blowing dust threat is not anticipated today.

Hi-res model guidance continues to show relatively little
consistency in the forecast evolution tonight, especially across
southern Gila County into Maricopa and Pinal Counties. With storms
ongoing, observational trends continue to favor areas where the
Flash Flood Watch has been issued. However, the MCV moving
northward may initiate new thunderstorms over southern Gila County
later this afternoon should sufficient destabilization occur. Some
guidance attempts to bring this activity westward towards the
Phoenix area. Despite the low confidence in this scenario, it's
still worth monitoring.

The midlevel ridge that is currently over the Big Bend region of
Texas will continue to slide west tomorrow to continue the drying
trend across the region. The relative lack of steering flow will
most likely keep convection tied to the higher terrain north and
east of Phoenix and southeast of the CWA. Models are a bit slower
on pushing this ridge further west of the region, so right now it
appears that both Saturday and Sunday will remain dry aside from
very isolated storms over Gila County. High temperatures will
increase into the mid to upper 100s across the lower deserts,
quite a bit warmer than we have seen since the middle of last week
but still a few degrees below excessive heat thresholds. The ridge
will eventually slide further east over New Mexico by early next
week to bring about a return of low-level moisture and increased
thunderstorm chances. At the current moment, it looks like the
steering flow would favor storms from the southeast over storms
from the higher terrain to the northeast, but it is too early to
pinpoint any details at this time. For now, it just looks like
lower grade monsoon thunderstorm activity than we have seen
recently with no clear indication of widespread storm activity.

&&

.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL:

Thunderstorms will likely develop over southern Maricopa this
afternoon but should stay away from the terminals. However,
outflow winds are still expected from the southwest. There is a
slight chance dust and reduced visibilities are possible with the
outflow but not confident enough to include in the TAFs for now.
It is worth noting that while storms could make it to the
terminals this evening, the probability of that happening remains
low.

Southeast California/Southwest Arizona including KIPL and KBLH:

Models are indicating a chance of storms moving near the terminals
late this afternoon. The best chances look to be over KBLH and
have left chances out of Imperial for now. If storms do form,
expect gusty outflow winds likely approaching from the south. As
usual, a reduction in visibility is also possible due to blowing
dust but not confident enough to include in TAF right now.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Slightly drier air will push into the region during the weekend,
with only isolated thunderstorm activity over higher terrain
areas. An increase in available moisture during the first half of
next week will bring a chance of isolated thunderstorms back to
the lower deserts in addition to increasing minimum relative
humidity values back above 20 percent over the lower deserts.
Wind speeds will be typical for mid-summer with the usual
afternoon breezes. Temperatures will remain slightly above normal
through the extended period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 8 PM MST this evening for AZZ530>536-538-
     539-554-559.

CA...Flash Flood Watch until 8 PM PDT this evening for CAZ560-561-564-
     568>570.

&&

DISCUSSION...Rogers/Hopper
AVIATION...Wilson
FIRE WEATHER...Wilson/Hopper/Percha

In the hours before

Local storm report, Aug 16, 12:02 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1202 PM MST THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     5 ENE DESERT CENTER     33.75N 115.33W
08/15/2018                   RIVERSIDE          CA   TRAINED SPOTTER

            DELAYED REPORT. TIME IS ESTIMATED FROM
            RADAR. SPOTTER REPORTED 8 POWER LINES DOWN.
            3 MOBILE TRAILERS WERE FLIPPED OVER WITH ONE
            BEING COMPLETELY DESTROYED.

&&

THW
Special weather statement, Aug 16, 12:46 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1246 PM PDT THU AUG 16 2018

CAZ560-162030-
Joshua Tree NP West CA-
1246 PM PDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 130 PM PDT...

At 1246 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Joshua Tree, or 9 miles southwest of Twentynine
Palms. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 11636 3408 11627 3412 11626 3412 11605
      3410 11604 3397 11602 3394 11637
TIME...MOT...LOC 1946Z 094DEG 3KT 3407 11620

Wilson
Local storm report, Aug 16, 2:24 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       WICKENBURG              33.97N 112.73W
08/16/2018  M0.90 INCH       MARICOPA           AZ   TRAINED SPOTTER

            0.9 INCHES IN 30 MINUTE IN DOWNTOWN
            WICKENBURG.

&&

TW
Special weather statement, Aug 16, 3:44 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
344 PM MST THU AUG 16 2018

AZZ545-547-557-162330-
New River Mesa AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
344 PM MST THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 430 PM
MST...

At 344 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 12 miles west of Sycamore Creek, moving east
at 5 mph.

Winds in excess of 40 mph will be possible with this storm along
with very heavy rainfall.

Locations impacted include...
Camp Creek, Horseshoe Reservoir and Seven Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11152 3390 11153 3385 11160 3388 11192
      3402 11194
TIME...MOT...LOC 2244Z 282DEG 6KT 3396 11169

Iniguez
Special weather statement, Aug 16, 4:27 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
427 PM MST THU AUG 16 2018

AZZ531-532-535-536-170015-
Gila River Valley AZ-Southeast Yuma County AZ-Kofa AZ-Yuma AZ-
427 PM MST THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND CENTRAL
YUMA COUNTIES UNTIL 515 PM MST...

At 426 PM MST, Doppler radar was tracking a strong thunderstorm near
Wellton, or 13 miles east of Fortuna Foothills, and additional
storms over the Kofa Mountains all moving northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm along
with frequent lightning, heavy rainfall, and some blowing dust.

Locations impacted include...
Fortuna Foothills, Wellton, Blaisdell, Tacna, Kinter, Ligurta and
Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 13 and 43.
AZ Route 95 between mile markers 35 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3275 11390 3246 11403 3242 11428 3259 11446
      3302 11436 3317 11414 3307 11383
TIME...MOT...LOC 2326Z 128DEG 5KT 3264 11419

Iniguez

The radar

The Yuma radar (KYUX), 121 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yuma

When
August 16, 4:40 PM MST to 7:30 PM MST
Where
Yuma County, 46.41 mi SSE of Mohawk to 28.08 mi S of Noah
Cause
Heavy Rain
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
32.105, -113.459

Thunderstorms with very heavy rain occurred over the far southern portions of Yuma County during the late afternoon and evening hours on August 16th. Some of the storms produced flash flooding near the Mexican Border in the Cabeza Prieta National Wildlife Refuge. At 1704MST, officials from the Cabeza Prieta Wildlife Refuge reported flash flooding along the western portions of the refuge and near the west entrance. Pictures supplied by the officials showed the flooded roads and washes. No injuries were reported. A Flash Flood Warning was issued for the area at 1636MST and it remained in effect until 1930MST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772439.